Wellbutrin (bupropion) is a prescription drug used to treat clinical depression or major depression. As with other medications, taking too much of this drug can lead to a drug overdose. Symptoms of a Wellbutrin overdose may vary depending on several factors that include the amount of drug taken and whether it was combined with other drugs or substances.
Wellbutrin Overdose Symptoms
Each person may report different symptoms of an overdose of Wellbutrin. Some of the most commonly reported symptoms include:
- Irregular heart rhythms (arrhythmia)
- Low blood pressure (hypotension)
- Muscle tension, pain, and damage
- Rapid heart rate (tachycardia)
- Breathing problems
- Loss of life
Seizure events were some of the most commonly reported overdose symptom, occurring about one-third of individuals overdosing on this medication.
The more severe symptoms of an overdose, include
- muscle rigidity or damage
- loss of consciousness
- low blood pressure
- respiratory failure
These were more apparent in people taking Welbutrin along with other drugs.
In majority of cases of overdose, patients easily recover after appropriate treatment. However, loss of life has been reported in patients who have taken very large amounts of Wellbutrin. Loss of life follows after a cascade of symptoms that include multiple seizures, slow heart rate, and eventually heart failure.
Management of a Wellbutrin Overdose
There is no single medication that is prescribed for treatment of a Wellbutrin overdose. Each patient is treated differently based on the presenting symptoms. If the overdose occurred recently, the healthcare provider may prescribe certain medications or insert a tube into the stomach to irrigate or pump out its content.
Usually, a Wellbutrin overdose is managed with supportive care. This means that the treatment is prescribed based on the symptoms of the overdose. For instance, if patient develops fluid imbalances, the healthcare provider may recommend inserting an intravenous line (IV line) to correct fluid imbalances. The healthcare provider may also recommend certain heart medications for irregular heart rhythm. The patient should also be closely monitored for possible heart and lung problems. In case of severe trouble breathing, the healthcare provider may recommend inserting a breathing tube. Other treatments may also be prescribed as complications occur.
Because of the increases risk of seizures with Wellbutrin, hospitalization may be recommended for patients who overdose on this medication. Based on animal studies, seizures due to Wellbutrin should be treated using the intravenous benzodiazepine along with other seizure treatments. Your healthcare provider may also consider using multiple drugs for treatment of symptoms.
If you suspect an overdose on Wellbutrin, you should contact your healthcare provider right away or the local poison control center for appropriate treatment. It is important to seek medical help right away to avoid severe complications.